Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 192, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 28, 2001, 3:47 PM EDT for Somerset County, Pennsylvania. It was in force for 73 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 28, 2001, 3:47 PM EDT (19:47 UTC)
- Expired
- Aug 28, 2001, 5:00 PM EDT
- In force
- 73 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:05 PM EDT | Thunderstorm Wind 50 E | Davidsville, PA | Trees were reported down on Route 403 in Davidsville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
067 WUUS51 KCTP 281948 SVRCTP PAC111-282100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 347 PM EDT TUE AUG 28 2001 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOMERSET COUNTY IN PENNSYLVANIA * UNTIL 500 PM EDT. * AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF BOSWELL...OR 13 MILES NORTH OF SOMERSET...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOSWELL AND JEROME AT 355 PM. SOMERSET AT 405 PM. FRIEDENS AT 410 PM. CENTRAL CITY AT 420 PM. BERLIN AT 425 PM. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ LAT...LON 4030 7915 4016 7931 3981 7886 4013 7875 MSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:55 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 28, 1:55 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 155 PM EDT TUE AUG 28 2001 ...WORK ZONES BY 330 PM... ...ZONES BY 345 PM... ...CHANGES... CURRENT FCST NOT BAD. WILL PUT CHC IN FOR TUE. ...DISC... ...SHORT TERM... FRONT PUSHING SE AS EXPECTED. WITH BEST SUPPORT TO THE NORTH...ONLY A FEW STRONG STORMS SO FAR...WITH ONE REPORT OF TREE ON WIRE. LOOKING MORE ACTIVE TO THE WEST NOW. WED LOOKS LIKE A GREAT LATE SUMMER DAY. THU NOT BAD EITHER...JUST A LITTLE WARMER. ...LONG TERM... SOME SHOWERS AND STORMS FROM AT LEAST LATE FRIDAY INTO EARLY SAT. AS IN MOST CASES OF LATELY...BEST DYNAMICS LIFT NE...AND MRF BACKS OFF SOME ON PUSH OF COLDER AIR. MUCH OF HOLIDAY WEEKEND MAY TURN OUT NOT BAD. WARM ADVECTION FOR TUE...AS WE GO BACK INTO A WARM PATTERN. WILL PUT CHC IN FOR TUE. ...OTHER... SPS...SEVERE WEATHER OUTLOOK...ISSUED FOR SLIGHT RISK...N SECTIONS OF CWA. .CTP...NONE. MARTIN
In the hours before
Special weather statement, Aug 28, 11:05 AM EDT, 4 hours 42 minutes before
PAZ004>006-010>012-017-018-037-041-042-045-046-049>053-058-282145- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1105 AM EDT TUE AUG 28 2001 ..THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF NORTH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING... A STRONG COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON. BANDS OF STORMS WILL CONTINUE TO INTENSIFY THIS AFTERNOON...AS THEY MOVE TO THE EAST AND SOUTH. WHILE STORMS ACROSS THE FAR NORTHWESTERN COUNTIES WILL END BY MID TO LATE AFTERNOON...STORMS WILL LINGER NEAR THE INTERSTATE 80 CORRIDOR INTO THE LATE AFTERNOON...EARLY EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING THUNDERSTORM WIND GUSTS FROM THE WEST. SOME STORMS MAY ALSO CONTAIN HAIL...TORRENTIAL RAIN...AND DANGEROUS LIGHTNING. THE THREAT OF SEVERE WEATHER WILL END BY EARLY EVENING AS THE COLD FRONT MOVES EAST OF THE REGION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS...AND POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS THIS AFTERNOON AND EVENING. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON. MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 11:19 AM EDT | Severe Thunderstorm Warning | CTP | Potter | 56 min |
| Aug 28, 11:50 AM EDT | Severe Thunderstorm Warning | CTP | Tioga | 55 min |
| Aug 28, 12:08 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 67 min |
| Aug 28, 1:11 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 64 min |
| Aug 28, 1:57 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 78 min |
| Aug 28, 2:19 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 56 min |
| Aug 28, 2:49 PM EDT | Severe Thunderstorm Warning | CTP | Blair | 56 min |
| Aug 28, 3:07 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 53 min |
| Aug 28, 3:17 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 58 min |
| Aug 28, 3:21 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland | 69 min |
| Aug 28, 3:48 PM EDT | Severe Thunderstorm Warning | CTP | Blair | 42 min |
| Aug 28, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 65 min |
| Aug 28, 4:30 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 60 min |
| Aug 28, 4:43 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 47 min |
| Aug 28, 5:19 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 26 min |
| Aug 28, 5:19 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 41 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.